Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Honolulu, HI

October 2, 2022Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 2, 2022, 9:03 AM HST for Kauai County, Hawaii. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2022, 9:03 AM HST (19:03 UTC)
Expired
Oct 2, 2022, 10:45 AM HST
In force
102 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGHW50 PHFO 021903
FFWHFO
HIC007-022100-
/O.NEW.PHFO.FF.W.0008.221002T1903Z-221002T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
903 AM HST Sun Oct 2 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1100 AM HST.

* At 903 AM HST, radar indicated heavy showers and storms impacting 
  Kauai, with additional moderate to heavy showers developing and 
  moving ashore from the northeast. Peak rainfall rates of 1 to 2 
  inches per hour can be expected. Portions of Kauai have already 
  received over 3 inches in the past 3 hours. Water levels have 
  risen quickly in the Wainiha and Hanalei streams, which will 
  likely continue through the late morning hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, North Fork 
  Wailua Trails, Lawai, Omao, Kokee State Park, Wailua Homesteads, 
  Hanalei, Hanapepe, Wainiha, Na Pali State Park, Koloa, Haena, 
  Waimea, Wailua and Poipu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1100 AM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Kauai in Kauai County.

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

FLASH FLOOD...RADAR INDICATED

$$

AG/LT
1 follow-up statement
817 
WGHW70 PHFO 022045
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1045 AM HST Sun Oct 2 2022

HIC007-022055-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-221002T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1045 AM HST Sun Oct 2 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

The heavy rain has moved offshore and no longer poses a threat. 
Water levels in streams are trending down and Kauai Emergency
Management reports no impacts at this time.

LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
      2196 15932 2195 15934 2193 15934 2186 15944
      2188 15962 2194 15968 2198 15978 2206 15980
      2216 15974 2224 15958 2222 15952 2225 15949
      2224 15943 2225 15940

$$

AG/LT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:50 AM HST, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 2, 3:50 AM HST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 AM HST Sun Oct 2 2022

.SYNOPSIS...
A cold front will move in from the north this morning, stall near
Maui tonight and dissipate Tuesday. Widespread rain and building
trade winds are expected to accompany this frontal passage. An
area of tropical moisture will move over the Big Island during the
second half of this week.

&&

.DISCUSSION...
An east to west oriented cold front is moving south over the
island of Kauai early this morning. Infrared satellite shows this
front as a 200 mile wide band of showery low clouds with embedded
thunderstorms along the southern edge. The 12Z Lihue sounding
shows an unstable vertical profile with a precipitable water
value of 1.75 inches. Showers have already picked up over the
windward coastal waters of Kauai and Oahu this morning, and will
move over both islands in the next couple of hours, and then over
Maui County later today.

Trade winds will briefly strengthen today along the front due to
high pressure building behind this boundary, but should begin to
weaken by tonight. While the trades will focus more of the
rainfall across windward areas, both windward and leeward areas of
smaller islands will see widespread showers today. Isolated
thunderstorms are also possible today and tonight across the
smaller islands.

The front will pass Kauai by the end of today, and Oahu tonight
with drier air moving in behind. The front will stall over Maui
or the northern end of the Big Island on Monday and Tuesday and
trades will keep showers moving across this area over the next
couple of days as the front dissipates. The rest of the Big
Island will stay a bit drier than the rest of the state.

An area of tropical moisture will pass to the south during the
second half of the week. The the northern edge of this moisture
will likely hit the Big Island Thursday through Saturday and focus
showers across the windward and southeast portions of the island.
Some of this moisture may spread far enough north that the trade
winds will carry a small bit of it over the smaller islands.

&&

.AVIATION...
A front will move into the smaller islands today, bringing
numerous to widespread showers and MVFR cigs/vsbys along with it.
Windward areas will have the highest potential for reduced
cigs/vsbys, with some IFR conditions not out of the question. The
front will likely stall out somewhere in the vicinity of Maui
County tonight, keeping unsettled conditions in place here, while
some improvement will be possible over Kauai and Oahu.

Additionally, a few thunderstorms will be possible along and near
the front today and tonight.

Drier conditions will prevail during the next 24 hours over the
Big Island as the front should remain north of the area. A few
convective showers can be expected as a result of daytime heating
however.

AIRMET Sierra is in effect for mountain obscuration over windward
sections of Kauai. This AIRMET will likely be required for
additional areas, including leeward locales later today.

&&

.MARINE...
The southern advancement of a cold front across the northern
Hawaiian offshore waters this morning will maintain moderate to
fresh northeasterlies to the north of this boundary...moderate
trades south of it. As the front nears the islands today,
northeast winds will slightly strengthen over the windward
coastal Kauai and Oahu (possibly Maui) waters. The front will
stall out and dissipate over the state through Tuesday, with
generally moderate easterly trades prevailing through the middle
of the week. The mid to late week regional pressure will remain
weak across the state from a Gulf of Alaska low blocking high
pressure from re-establishing itself north of the area. This will
result in late week light to gentle trades.

The recent moderate size, medium period northwest swell that
lifted surf along the north-facing shores of Kauai, Oahu and Maui
Saturday will shift to a more northerly direction today as it
continues to decline through Monday. The next moderate size,
medium period north to northeast swell originating from a low
northeast of the islands will begin arriving Monday afternoon and
evening. Surf associated with this swell should peak surf below
High Surf Advisory (HSA) levels by late Monday and hold through
Tuesday. A gale in the western Aleutians Sunday will push a north
swell southeast toward the islands the next couple of days. This
slightly larger, medium period swell may reach the state by
Thursday and peak surf to near HSA heights along north-facing
shores Friday. A small, medium period south swell arriving today
will lead to slightly higher south-facing shore surf that will
hold through mid week. Surf along east-facing shores will remain
small through the upcoming week in response to lighter trades over
and upstream of the islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Foster
AVIATION...Jelsema
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:21 AM HSTAreal Flood AdvisoryHFOKauai102 min

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.